Arkansas, 2009

Damaging Winds in Arkansas, July 14, 2009

July 14, 2009 · NWS LZK · 4 events in 2 counties and zones

Early on the 14th, more storms developed near the Missouri border and headed southward along a stalled front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Early on the 14th, more storms developed near the Missouri border and headed southward along a stalled front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 13, 10:53 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 13, 10:53 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1153 PM CDT MON JUL 13 2009

.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUED ACROSS NORTHERN ARKANSAS
TONIGHT. ONLY INCLUDED PRECIPITATION IN KHRO TAF...WHERE
CONDITIONS CONTINUE TO DIMINISH TO IFR LEVELS. REMAINDER OF TAF
SITES ARE EXPECTED TO REMAIN DRY THROUGH THE PERIOD...WITH VFR
CONDITIONS THROUGH TUESDAY NIGHT.
&&

.PREV DISCUSSION... /ISSUED 818 PM CDT MON JUL 13 2009/

UPDATE...
STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER SOUTHWEST ARKANSAS AT
THIS TIME WITH MONTGOMERY COUNTY TAKING THE BRUNT OF THE ACTION.
THUNDERSTORMS ERUPTED ALONG A VERY NARROW AXIS OF INSTABILITY THAT
IS FINALLY STARTING TO WANE WITH THE LOSS OF DAY TIME HEATING.
WILL ADJUST POPS UPWARDS HERE FOR SEVERAL MORE HOURS AS ACTIVITY
MAY STILL FIRE UP ALONG THIS BOUNDARY FOR SEVERAL MORE HOURS.

OTHERWISE PREVIOUS FORECAST LOOKS GOOD AS NEXT SYSTEM EXPECTED TO
ROUND THE TOP OF THE RIDGE TONIGHT AND INTERACT WITH A WEAK
BOUNDARY STRETCHED OUT ACROSS THE NORTH. WILL ADJUST POPS UPWARDS
SLIGHTLY HERE TO ACCOUNT FOR THE POSSIBILITY OF NOCTURNAL
CONVECTION RETURNING. OTHER TWEAKS MADE TO SKY COVER AND WINDS
BASED ON CURRENT TRENDS. UPDATES OUT SHORTLY.

PREV DISCUSSION... /ISSUED 151 PM CDT MON JUL 13 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SHORT TERM MODELS ARE HAVING A DIFFICULT TIME ON RECENT TIMING AND
PLACEMENT OF DISTURBANCES TRAPPED IN NORTHWESTERLY FLOW. THESE WERE
MAINLY FOLLOWING THE STALLED BOUNDARY...CURRENTLY ACROSS NORTHERN
ARKANSAS. BIGGEST STORMS PROVIDED GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS. EVEN THOUGH SHOWERS AND THUNDERSTORMS HAVE MOSTLY
DIMINISHED ACROSS THE FA...MODELS ARE INDICATING RE DEVELOPMENT
LATER TODAY...MAINLY ACROSS NORTH AND NORTHEAST ARKANSAS.

CHANCE OF RAIN...LINGERING CLOUD COVER...AND FRONTAL PLACEMENT HAVE
MADE TEMP FORECASTING TRICKY. NEW GUIDANCE SHOWS A SIGNIFICANT DROP
IN HIGHS TUESDAY...AND HAVE TRENDED GRIDS DOWN ACCORDINGLY...MAINLY
IN NORTH AND CENTRAL ARKANSAS. THIS WOULD OF COURSE AFFECT THE HEAT
ADVISORY...AS HEAT INDEX VALUES WOULD BE LESS THAN ORIGINALLY
THOUGHT. HOWEVER...DID NOT TAKE AS DRAMATIC OF A CHANGE...AND OPTED
TO JUST TREND HEAT ADVISORY DOWN ONE ROW OF COUNTIES IN THE NORTH.
AND DEPENDING ON HOW VALUES PAN OUT LATER THIS AFTERNOON...MAY NEED
TO TRIM EVEN MORE OFF AT NEXT ISSUANCE.

WEDNESDAY STILL LOOKS TO BE MOSTLY DRY...WITH HEAT ADVISORY
REMAINING THROUGH 00Z THURS. HOWEVER...THIS WILL BE SHORT LIVED...AS
BY THURSDAY MORNING THE UPPER RIDGE WILL BREAK DOWN ENOUGH AND ALLOW
A COLD FRONT TO MOVE INTO NORTH ARKANSAS. LEFT BEST POPS IN THE FAR
NORTH THURSDAY MORNING...SPREADING SOUTH THROUGH THE END OF THE
PERIOD. THIS SHOULD END THE HOT AND HUMID STREAK...WITH COOLER TEMPS
BY THE END OF THE WEEK.

LONG TERM...FRIDAY THROUGH MONDAY
AN AMPLIFICATION OF THE UPPER FLOW ACROSS NORTH AMERICA WILL BE
UNDERWAY EARLY IN THIS PERIOD. A COLD FRONT WILL MOVE SOUTHWARD
THROUGH THE FORECAST AREA EARLY IN THE PERIOD...AND SHOULD PROMOTE
SCATTERED CONVECTION. NEAR TO BELOW NORMAL TEMPERATURES WILL
PREVAIL DURING THE REMAINDER OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     71  89  74  97 /  50  40  20  20
CAMDEN AR         76  96  76  99 /  20  20  20  10
HARRISON AR       70  92  73  96 /  40  30  20  20
HOT SPRINGS AR    75  97  76  99 /  20  20  20  20
LITTLE ROCK   AR  75  94  76  98 /  30  20  20  20
MONTICELLO AR     77  94  77  97 /  20  20  20  20
MOUNT IDA AR      75  98  75  98 /  20  20  20  20
MOUNTAIN HOME AR  70  90  73  96 /  50  40  20  20
NEWPORT AR        72  89  74  98 /  50  40  20  20
PINE BLUFF AR     76  94  76  98 /  30  20  20  10
RUSSELLVILLE AR   73  96  74  98 /  30  30  20  20
SEARCY AR         73  91  75  97 /  40  30  20  20
STUTTGART AR      75  93  76  98 /  30  30  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-GARLAND-GRANT-HOT
SPRING-JEFFERSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-
PERRY-PIKE-POLK-PRAIRIE-PULASKI-SALINE-SCOTT-YELL.

&&

AVIATION...60
Hazardous weather outlook, Jul 13, 8:30 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
930 PM CDT MON JUL 13 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
930 PM CDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

WITH A VERY WARM AND UNSTABLE AIRMASS IN PLACE...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA THROUGH TONIGHT.
LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY THREATS.
ALSO...DUE TO THE HIGH AMOUNT OF MOISTURE IN THE AIR... TORRENTIAL
DOWNPOURS WILL ALSO ACCOMPANY THE STORMS WHICH COULD LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE WILL STRENGTHEN OVER ARKANSAS TUESDAY AND WEDNESDAY.
ANY PRECIPITATION WILL BE ISOLATED...AND CONFINED TO THE NORTHEAST
CORNER OF THE STATE. IT WILL REMAIN VERY HOT AND HUMID...WITH A HEAT
ADVISORY ALREADY IN EFFECT FOR CENTRAL AND SOUTHERN SECTIONS OF THE
STATE THROUGH WEDNESDAY.

IN GENERAL...HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES
OVER NORTHERN ARKANSAS...AND FROM 105 TO 110 DEGREES FARTHER SOUTH.

THE UPPER HIGH WILL WEAKEN AND SHIFT WESTWARD LATER IN THE WEEK.
THIS WILL RESULT IN A NORTHWEST FLOW ALOFT...BRINGING A COLD FRONT
INTO THE REGION. THE FRONT IS EXPECTED TO AFFECT ARKANSAS THURSDAY
AND FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT...ALONG WITH THE POSSIBILITY OF SEVERE WEATHER. SLIGHTLY
COOLER AND DRIER AIR WILL FOLLOW THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY AND THIS EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44/61/56

In the hours before

Special weather statement, Jul 13, 8:59 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
959 PM CDT MON JUL 13 2009

ARZ003-004-140330-
BOONE-MARION-
959 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR BOONE AND MARION COUNTIES UNTIL 1030
PM CDT...

AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BERGMAN...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE HARRISON...VALLEY SPRINGS AND
PYATT.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Jul 13, 9:30 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1030 PM CDT MON JUL 13 2009

ARZ003-004-012-013-140400-
BOONE-MARION-NEWTON-SEARCY-
1030 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR BOONE...MARION...NEWTON AND SEARCY
COUNTIES UNTIL 1100 PM CDT...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VALLEY SPRINGS...MOVING SOUTHEAST AT 20
MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE PYATT...WESTERN GROVE...VALLEY
SPRINGS AND SAINT JOE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Local storm report, Jul 13, 9:36 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1036 PM CDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             MOUNT IDA               34.55N 93.63W
07/13/2009  E1.75 INCH       MONTGOMERY         AR   BROADCAST MEDIA

            PICTURE OF LARGE HAIL SENT INTO LOCAL MEDIA OUTLET.

&&

56
Special weather statement, Jul 13, 11:35 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1235 AM CDT TUE JUL 14 2009

ARZ003-004-140605-
BOONE-MARION-
1235 AM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ALERT FOR BOONE AND MARION COUNTIES UNTIL 105
AM CDT...

AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF DIAMOND CITY...MOVING SOUTHEAST
AT 35 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE FLIPPIN AND YELLVILLE.

56
Special weather statement, Jul 13, 11:38 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1238 AM CDT TUE JUL 14 2009

ARZ024-031>033-039-044-045-140635-
CLEBURNE-CONWAY-FAULKNER-LONOKE-PERRY-PULASKI-WHITE-
1238 AM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE...CONWAY...FAULKNER...
LONOKE...PERRY...PULASKI AND WHITE COUNTIES UNTIL 135 AM CDT...

AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROSE BUD TO GUY TO
SPRINGFIELD TO ST. VINCENT...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE GREENBRIER...MORRILTON...
WOOSTER...PLUMERVILLE...MOUNT VERNON... MENIFEE...ENOLA...
CONWAY...MAYFLOWER AND BEAVER FORK LAKE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44
Special weather statement, Jul 14, 12:07 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
107 AM CDT TUE JUL 14 2009

ARZ022-023-031-032-140635-
CONWAY-FAULKNER-POPE-VAN BUREN-
107 AM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ALERT FOR CONWAY...FAULKNER...POPE AND VAN
BUREN COUNTIES UNTIL 135 AM CDT...

AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF HECTOR...MOVING SOUTHEAST
AT 25 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE CLEVELAND...JERUSALEM...NOGO AND
DABNEY.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56

The radar

The Little Rock radar (KLZK), 13 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 14, 12:10 AM CST
Where
Pulaski County, Maumelle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.870, -92.400

Minor damage occurred to trees and a gazebo.

Thunderstorm Wind, Faulkner

When
July 14, 12:30 AM CST
Where
Faulkner County, Cato
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.930, -92.270

An eight to ten inch diameter oak tree limb was down across a highway.

Thunderstorm Wind, Pulaski

When
July 14, 12:30 AM CST
Where
Pulaski County, Sherwood
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
34.820, -92.220

An in-ground basketball goal was blown down.

Thunderstorm Wind, Pulaski

When
July 14, 12:40 AM CST
Where
Pulaski County, 0.39 mi WNW of Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.873, -92.106

Large tree limbs were down across a roof in the Stonewall community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181423, 181420, 181421, 181422.